CASE 1: NA, a 37-year-old female, comes to the clinic for a follow- up. Currently, she has no complaints.
NA was diagnosed with Graves'disease 2 months earlier. At that time, she was experiencing symptoms of hyperthyroidism, including tachycardia. She was started on propylthiouracil 200 mg every 6 hours and propranolol 20 mg 4 times daily.
On physical examination, NA is a well-developed, thin female in no acute distress. Her vital signs are recorded as follows: blood pressure 140/90 mm Hg, heart rate 80 beats/min, respiratory rate 16 breaths/min, temperature 37̊C, and weight 58 kg. She has a small symmetric goiter that is much smaller than it was 2 months ago. She also has pruritic pretibial myxedema. The remainder of her examination, including her eye exam, is within normal limits. All laboratory results are within normal limits, including thyroid panel.
When the practitioner informs NA that her Graves'disease is currently under control, NA is thrilled. She does not enjoy taking so many tablets daily. She notifies the practitioner that she is going to throw "all those bottles"in the trash as soon as she gets home. The practitioner breaks the bad news to NA that she cannot abruptly discontinue her therapy. NA is extremely disappointed.
Can the practitioner discontinue or taper the propylthiouracil and propranolol?
CASE 2: ZV, a 15-year-old girl, is brought by her mother to the pediatric clinic. ZV is slightly jaundiced. She denies any abdominal pain, alcohol use, or abdominal trauma. She denies taking any medications or using illicit drugs. Her mother insists there is no history of liver disease. Neither one can identify any exposure to toxins.
ZV's vital signs are within normal limits. Her laboratory work shows an elevated bilirubin, gamma-glutamyl transpeptidase (GGTP), and alkaline phosphatase (ALP), but relatively normal aminotransferases. The pediatrician orders an ultrasound of the liver and biliary system. The ultrasound results are also normal with no evidence of biliary dilation, leading the pediatrician to suspect intrahepatic cholestasis, rather than extrahepatic.
Despite a thorough history and physical examination, the pediatrician cannot find a cause for ZV's jaundice. After discussion with ZV's mother, he schedules an appointment for ZV with a pediatric hepatologist. He explains that the hepatologist will perform a liver biopsy to determine the cause.
When a terrified ZV returns home from the pediatric clinic, she telephones her sister. Her sister is a pharmacist at the local hospital. Her sister begins questioning ZV for possible clues to identify the cause of the jaundice. Finally, ZV confides to her sister that she is taking birth control tablets that she received from the local family planning clinic. She does not want to tell her mother because she knows her mother will be upset. She asks her sister if she should reveal this information to their mother.
Could the birth control tablets be the cause of ZV's intrahepatic cholestasis (and does she need to inform her mother)?
Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs